Skip to main content

Are There Any Antidepressants That Don't Have the Side Effect of Excessive Sweating?

11 Answers

Official Answer Medically reviewed by Drugs.com. Last updated on Nov 3, 2020.

Unwanted sweating is a common side effect of treatment with anti-depressants, especially those that modulate serotonin levels in the brain. Prozac, Paxil and Celexa are commonly prescribed members of this group of drugs, known has SSRIs (selective serotonin re-uptake inhibitors). Excessive sweating has also been associated tricyclic antidepressants (Elavil), and venlafaxine (Effexor).

Each patient needs to be evaluated individually. In some patients, these symptoms require dose reduction, antidepressant substitution, antidepressant discontinuation, or addition of an agent to control sweating. Agents that have been reported successful in controlling the sweating include benztropine and cyproheptadine.

Votes: +0
Rivera family 11 Sep 2013

Yes I've started sweating like crazy on the Zoloft and a fast heart beat . I'm taking Valium for now until I see the doctor. It helps but short term . Maybe I should go back on the Paxil ,,, I'm lost on what pill will work . As meds are starting to scared me , because of all the side effects .. Any help

dlaurie483 11 Sep 2013

Yes it does help. My doctor has taken me off the celexa and has put me on Cymbalta for my Fibro, I was fine until just recently when I started sweating again. I sometimes wonder if weight gain has anything to do with it. Any thoughts on the Cymbalta or weight gain?

Inactive 7 May 2012

Hello dlaurie. Remeron and Wellbutrin are two that come to mind. Regards, pledge

Votes: +0
mimideck 20 Jan 2018

I just came off of Wellbutrin after only being on it four five days sue to the horrific night sweats.

balbanese 7 May 2012

They all have a different effect on different people, best is to tell your Dr who is the best source for alternatives. There are so many on the market now but Docs stay up on which does what to whom. Hope this helps.

Votes: +0
joroots 28 Aug 2016

I am on the low dose of 10 mg of paraxatine and have these horrible head sweats. I think the best I can do is know what brings them on and act accordingly. I always have a head band with me in my purse. I have at least 10 square cotton scarfs in my drawer that I roll into head bands. I know if I do outdoor work in the yard, vacuum or it is a hot, humid day I will have head sweats. I have very thin eye brows so the sweat usually goes in my eyes and then they burn like #%&^#. I try to lower my body temperature after a shower by running it cold on my chest and arm pit areas for 2 minutes or stay cool if possible when going out. I try to drink cold water with ice. I avoid caffeine and hot beverages and soup. I react easily to medications so don't want to change my antidepressant or take a med that prevents the head sweats. Any other suggestions would be appreciated.

Votes: +1
Jkhobbs 17 Sep 2017

What I would do to find a ssnri that works without making a face a waterfall. It's embarrassing and miserable. I sweat even when I'm chilly.

Votes: +1
Angela001 12 Jan 2018

I have had dreadful sweating for months so the doctor switched me from Sertraline to Citalopram. And guess what, still sweating. I have Sjogren's and often have swollen glands as there is a higher risk of lymphoma so I panicked when the sweating started. I can't do without an antidepressant so any alternatives?

Aliway 12 Nov 2017

Indeed what I would give to find antidepressant that does make my head a waterfall too . Surely there must be something to help us

Votes: +0
Drummie69 5 Jul 2018

There are antiperspirants for this BUT all they do is push the sweat out from somewhere else :( Ive tried Oxybutynin as one of the side effects is blocking sweat glands! It works for normal hyperhidrosis but not with what the SSRI's induce!

Anteater 29 Jul 2018

In addition to head sweats, my back, butt and legs sweat profusely. When I sit longer than 15 minutes my seat and back of my thighs are soaked. 10mgs lexapro. Tomorrow I get my first refill.

Ross10 7 Oct 2018

I hardly sweated at all, when I was on Topiramate for seizure and migraine prevention. However, as soon as I came off the drug, I started sweating when the A/C was at 70 degrees. I went off the Topiramate due to the cognitive issues it caused, but apparently it was preventing this side-effect from the Prozac that I have been taking for years. I not sure which is worse, sweating or losing words!

Votes: +0
Katewmn 10 Oct 2018

I was on topamax in the past to prevent migraines and the neurological side effects were awful. I was lucky I could remember my name! But I would take that over the excessive sweats that I am getting!

Ross10 10 Oct 2018

The neurological side effects were why I insisted that I get off Topiramate. I wanted my vocabulary back and to be able to finish a sentence without forgetting what I was talking about. I didn’t relieve that it prevented sweating until after I stopped taking it. I didn’t relalize it was the reason that it was the reason heat didn’t bother me. There is a reason it is referred to as ”dopeamax.”

Katewmn 10 Oct 2018

I have been on Cymbalta for 2 months and the excessive sweating is killing me. I wake up all night soaking and needing to clean up and change. I swear all day with any activity. It’s driving me crazy. I had the same response from Prozac. If there is a way to prevent this. I’d try anything!

Votes: +1
Magzo67 7 Feb 2019

All antidepressants cause sweating but i recently discovered propantheline which ive been prescribed for excessive sweating as im on 200mg sertraline and they work wonders

Votes: +0
douglasscm 7 May 2020

I've been taking antidepressants for 25 years, and will need them always.
I started with Zoloft, then Prozac and over the years have changed every 5 years or so when they stopped being as effective. Zolift, Prozac, Celexa, Citalopram, Wellbutrin, Effexor--every one causes me to sweat--the head worst of all, so that all my hair is soaking, sweat drips off ends & gets my blouse wet where it drips, whole face soaking with torrents of sweat. Eventually my whole body & clothing are soaked. Mostly my head though.

Expand...

The strange thing is that it's not so much outside or in hot weather. It's whenEVER I go inside a building that doesn't have crosscurrents of air. The stiller the air, the worse it is. Museums, stores of any kind, have me soaked within minutes. It's not only embarrassing to be soaked & dripping when it's 65° in a store, i feel so hot in the core of my body that I feel ill, as if I were having sunstroke. It doesn't feel anything like hot sun on skin, it's like a furnace inside.
Once I get out of the building, I continue to sweat for another hour.
Exertion brings it on as well, like vacuming, etc. But inside closed buildings, it's so bad I really cannot shop or browse bookstores for more than 5 minutes before the torrent begins. Awful!!

Votes: +0
WildcatVet 7 May 2020

Talk with your doctors. There are medical treatments that have been shown to be fairly effective in many cases.
"The most commonly used medications for managing excessive sweating are anticholinergics. These include medicines such as: glycopyrrolate, oxybutynin, benztropine, propantheline, and others. Many hyperhidrosis patients experience success with anticholinergic therapy."
"Prescription antiperspirant. Your doctor may prescribe an antiperspirant with aluminum chloride (Drysol, Xerac Ac). This product can cause skin and eye irritation. It's usually applied to the affected skin before you go to bed. Then you wash the product off when you get up, taking care to not get any in your eyes. If your skin becomes irritated, hydrocortisone cream might help.
Prescription creams. A prescription cream that contains glycopyrrolate may help hyperhidrosis that affects the face and head.

Expand...

Nerve-blocking medications. Some oral medications block the chemicals that permit certain nerves to communicate with each other. This can reduce sweating in some people. Possible side effects include dry mouth, blurred vision and bladder problems.
Antidepressants. Some medications used for depression can also decrease sweating. In addition, they may help decrease the anxiety that worsens the hyperhidrosis.
Botulinum toxin injections. Treatment with botulinum toxin (Botox, Myobloc, others) temporarily blocks the nerves that cause sweating. Your skin will be iced or anesthetized first. Each affected area of your body will need several injections. The effects last six to 12 months, and then the treatment needs to be repeated. This treatment can be painful, and some people experience temporary muscle weakness in the treated area."
"Peripherally, the anticholinergic agent benztropine reduced or eliminated diaphoresis at doses ranging from 0.5 mg every other day to 1 mg/d.2,3 Dry mouth was the only reported side effect.

Centrally acting serotonin antagonists may decrease diaphoresis through the 5-HT2A receptor, which signals the hypothalamus to raise body temperature. Cyproheptadine is an antihistamine with serotonin receptor antagonism. In case reports, it reduced or eliminated sweating in doses of 4 mg once or twice daily.4 Mild sedation was the only noted adverse effect. The norepinephrine and serotonin antagonist mirtazapine reduced diaphoresis within 2 weeks of initiation at 15 mg/d with no adverse effects.5 Sweating resolved after mirtazapine was titrated to 60 mg/d."

Not all the best of options but for those folks who need to be on (and maybe stay on) an effective antidepressant/anxiolytic that works well for them they may be worth investigating.

Votes: +0
Drugs.com free discount card

Similar Questions

Can the mirena coil cause excessive body sweating?

Is excessive sweating a side effect of Zoloft?

First time on a antidepressant?

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.